Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 170, NWS Pueblo, CO

July 7, 2007Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 2007, 4:11 PM MDT for Saguache County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2007, 4:11 PM MDT (22:11 UTC)
Expired
Jul 7, 2007, 4:28 PM MDT
In force
17 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 186 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2007-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2007-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2658 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 072210
SVRPUB
COC109-072345-
/O.NEW.KPUB.SV.W.0170.070707T2211Z-070707T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
411 PM MDT SAT JUL 7 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...

* UNTIL 545 PM MDT...

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 9 MILES NORTH OF LA
  GARITA...OR 39 MILES NORTHWEST OF ALAMOSA...AND WAS MOVING TOWARD
  THE SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LA GARITA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3804 10612 3803 10635 3775 10636 3777 10606

$$
2 follow-up statements
000 
WWUS55 KPUB 072220
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT SAT JUL 7 2007

COC109-072345-
/O.CON.KPUB.SV.W.0170.000000T0000Z-070707T2345Z/
SAGUACHE CO-
418 PM MDT SAT JUL 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTH CENTRAL SAGUACHE COUNTY...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 9 MILES 
NORTH OF LA GARITA...WAS MOVING TOWARD THE SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  LA GARITA.
  RURAL AREAS NORTH OF LA GARITA AND WEST OF HIGHWAY 285.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3804 10612 3803 10635 3775 10636 3777 10606

$$
000 
WWUS55 KPUB 072228
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT SAT JUL 7 2007

COC109-072239-
/O.CAN.KPUB.SV.W.0170.000000T0000Z-070707T2345Z/
SAGUACHE CO-
429 PM MDT SAT JUL 7 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL SAGUACHE COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3804 10612 3803 10635 3775 10636 3777 10606

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:36 PM MDT, 35 minutes earlier.

Area forecast discussion, Jul 7, 3:36 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT SAT JUL 7 2007

.SHORT TERM...
(TONIGHT AND SUNDAY)

MAIN FORECAST CHALLENGE WILL BE TIMING OF FRONT TOMORROW.

CURRENTLY...RIDGE OF HIGH PRESSURE PERSISTED OVER THE DESERT
SW...WITH CONVECTION FIRING THIS AFTN IN A LINE STRETCHING FROM SW
MT DOWN ACROSS THE GREAT BASIN AND 4 CORNERS INTO AZ AND NM. ACROSS
THE CWA...CONVECTION WAS FIRING OVER THE CONTDVD AND RAMPART RANGE
THIS AFTN...BUT WAS STAYING CLOSE TO THE MTS. TEMPS WARMED INTO THE
90S FOR THE PLAINS...70S AND 80S FOR THE MTS AND HIGH VALLEYS.

TONIGHT...THUNDERSTORM ACTIVITY SO FAR HAS BEEN HESITANT TO FORM
OVER THE E MTS...BUT DECIDED TO STAY WITH THE ONGOING POP GRIS THAT
HAVE ISOLATED TO LOW SCATTERED POPS FOR THE MTS AND SAN LUIS VALLEY
THROUGH MIDNIGHT. SHOWERS AND STORMS WILL MOST LIKELY TAPER OFF SOON
AFTER SUNSET MOST AREAS...WITH OVERNIGHT MIN TEMPS IN THE UPPER 30S
FOR THE HIGHER ELEVATIONS...TO THE 50S TO 60S FOR THE PLAINS.

SUNDAY...THERE IS SOME DISAGREEMENT BETWEEN NAM AND GFS MODELS
TOMORROW ON WHEN TO BRING COLD FRONT DOWN ACROSS THE PLAINS...AND
WHEN RESULTANT PCPN BEGINS. BOTH MODELS BRING A COOL NORTHERLY SURGE
DOWN THROUGH THE MORNING. HOWEVER...NAM BREAKS OUT PCPN BY 18Z WITH
A STRONGER WAVE OF SHOWERS AND STORMS THEN MOVING ACROSS THE PALMER
SOME TIME BETWEEN 21Z AND 00Z IN THE AFTN. THE GFS...ON THE OTHER
HAND...KEEPS THE REGION DRY UNTIL CLOSE TO 00Z WHEN A WAVE OF PCPN
THEN CROSSES THE PALMER. TAKING INTO ACCOUNT THAT THE NAM WAS
OVERDONE TODAY FOR THE ONSET OF SHOWERS...WILL LEAN TOWARDS GFS.
THEREFORE...WENT WITH ISOLATED POPS MTS AND MAINLY THE I25 CORRIDOR
FROM 18 TO 21Z...THEN INCREASED POPS AND SPREAD ALL AREAS FROM 21 TO
00Z WHILE TRYING TO CAPTURE THE PALMER DVD FOCUS AREA. WITH SLIGHTLY
SLOWER FRONTAL TIMING...SHOULD BE ANOTHER WARM DAY AND WENT WITH MAX
TEMPS CLOSE TO READINGS TODAY. OTHER CONCERN IS THE POTENTIAL FOR
SEVERE WX. MODELS INDICATE 1500-2000 J OF CAPE FOR THE PLAINS
TOMORROW AFTN...WITH THE BEST SWATH OF ENERGY RIGHT ALONG THE PALMER
AROUND 00Z...WHICH COINCIDES WITH BEST H5 VORT. NO BULK SHEAR TO
MENTION...AND FEEL THAT IF THE TIMING IS CORRECT...THIS MIGHT BE TOO
LATE FOR ANY SIGNIFICANT SVR WX TO DEVELOP AND WILL NOT EXPECT ANY
SORT OF OUTBREAK. MOORE

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

...EASTERN COLORADO UNDER EASTERN FLANK OF WESTERN US RIDGE SUBJECT
TO SHORTWAVES DROPPING SOUTHEAST IN NORTHWEST FLOW PATTERN...

WEATHER PATTERN LOOKS PRETTY CONSTANT THROUGH THE UPCOMING WEEK.
LARGE UPPER LEVEL RIDGE TO REMAIN CENTERED OVER THE WESTERN
US...WITH EMBEDDED DISTURBANCES DROPPING SOUTHEAST THROUGH EASTERN
COLORADO IN NORTHWEST FLOW PATTERN. TIMING DIFFICULT BUT LOOKS LIKE
A NEW WAVE TO DROP SOUTHEAST THROUGH THE PLAINS EVERY 24-36 HOURS
BEGINNING SUNDAY EVENING. GFS40 GOES BONKERS WITH THE PRECIPITATION
BULLS EYES ON THE PLAINS...WITH RECURRING AMOUNTS OVER AN INCH.
THE 12Z RUN OF THE MODEL REALLY GOES MAD NEXT FRIDAY EVENING WITH
A QPF BULLSEYE OVER 4 INCHES INDICATED ACROSS EASTERN EL PASO COUNTY
AT 06Z SATURDAY THE 14TH. CERTAINLY CANT BANK ON THE AMOUNTS MUCH
BUT THE CONCEPTUAL MODEL APPEARS TO ALIGN WITH AN ACTIVE PERIOD
ACROSS THE PLAINS. UPPER RIDGE OVER THE WEST...WITH NORTHWEST FLOW
OVER COLORADO...IS AN UPPER LEVEL PATTERN THAT SUPPORTS DAILY
AFTERNOON AND EVENING CONVECTION ON THE PLAINS. EXACTLY HOW
INTENSE THE SHORTWAVES WILL ACTUALLY BE IS ANOTHER QUESTION.
SO...AT LEAST ISOLATED AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY ON THE ONE HAND. ON THE OTHER HAND...COULD BE SCATTERED OR
EVEN NUMEROUS STORMS SOME DAYS...WITH HEAVY RAIN AND SEVERE
POTENTIAL. WILL HAVE TO EVALUATE ON A DAILY BASIS. TEMPERATURE
WISE...GENERALLY CONTINUED HOT...WITH ABOVE AVERAGE TEMPERATURES
THROUGH ABOUT TUESDAY...THEN NEAR OR EVEN A LITTLE BELOW AVERAGE
BEGINNING WEDNESDAY. STAY TUNED. LW

&&

.AVIATION...MAIN CONCERN WILL BE ISOLATED TO SCATTERED CONVECTION
OVR THE CONT DVD THROUGH THIS EVE...WITH ISOLATED THUNDERSTORMS MOST
LIKELY SPREADING TO THE E MTS...RAMPART RANGE AND PALMER DVD THIS
EVENING. COULD SEE LOCAL MVFR-IFR CONDITIONS FROM HEAVY
RAIN...GENERALLY OVR THE MTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/50
Hazardous weather outlook, Jul 7, 6:32 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
632 AM MDT SAT JUL 7 2007

COZ058>089-093>099-081300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
632 AM MDT SAT JUL 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BE MOST CONCENTRATED OVER THE UPPER
ARKANSAS VALLEY...SAN LUIS VALLEY...AND SURROUNDING MOUNTAINS BY
MIDDAY AND LAST THROUGH LATE EVENING IN SOME AREAS.  ISOLATED LATE
AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
EASTERN MOUNTAINS AND HIGH VALLEYS...AND POSSIBLY EDGING INTO THE
I-25 CORRIDOR.  THE STRONGEST STORMS WILL BRING LOCALLY GUSTY WINDS
TO 50 MPH...HAIL AROUND 1/2 INCH IN DIAMETER...AND PERIODS OF HEAVY
RAIN.  THERE WILL BE A RISK OF LOCALIZED FLASH FLOODING WITH THE
STRONGEST STORMS. CLOUD TO GROUND LIGHTNING IS ALWAYS A DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THUNDERSTORMS BECOMING MOST NUMEROUS ACROSS THE
SOUTHEAST MOUNTAINS AND ADJACENT PLAINS MONDAY THROUGH FRIDAY.
RELATIVE HUMIDITIES WILL INCREASE AGAIN ACROSS THE SOUTHEAST
PLAINS BEHIND A SERIES OF COLD FRONTS BEGINNING MONDAY AND
CONTINUING THROUGH NEXT WEEK. THIS WILL ALLOW FOR A FEW STRONG TO
SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST MOUNTAINS AND ADJACENT
PLAINS THROUGH EARLY NEXT WEEK. LOCALIZED FLASH FLOODING WILL ALSO
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM THIS AFTERNOON ACROSS THE MOUNTAINS AND HIGH
VALLEYS.

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.